Is Heartburn Causing Me To Be Fat? Every meal I eat causes indigestion and heartburn, so I take a lot of antacids. But I’ve noticed that the pounds are piling on, to the tune of 18 pounds in four months! My doctor says this is normal for a 40-year-old, but I feel my weight gain has something to do with the heartburn. Is that possible?
Yes, your heartburn, antacid use and weight gain could be linked. Most people think these problems are a result of too much stomach acid, so they take antacids. But the problem may actually be too little hydrochloric acid (HCI). A shortage of HCI in the body can add pounds because the acid stimulates the production of fat-metabolizing bile and digestive enzymes. This lack of enzymes can cause indigestion, but the use of antacids just reduces HCI further. To restore HCI, replace your antacid with an HCI supplement, like Now Betaine HCI (available at iHerb.com). Take one pill at the start of each meal. If upon taking the HCI supplement you notice a burning sensation, you likely have an ulcer. Discontinue using this product and see your doctor.